Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Memphis, TN

March 28, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2018, 6:11 PM CDT for 4 counties in Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2018, 6:11 PM CDT (23:11 UTC)
Expired
Mar 28, 2018, 7:00 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coahoma County, MS, Panola County, MS, Quitman County, MS, Tallahatchie County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS54 KMEG 282311
SVRMEG
MSC027-107-119-135-290000-
/O.NEW.KMEG.SV.W.0040.180328T2311Z-180329T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
611 PM CDT WED MAR 28 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coahoma County in northwestern Mississippi...
  Northwestern Tallahatchie County in northwestern Mississippi...
  Quitman County in northwestern Mississippi...
  Panola County in northwestern Mississippi...

* Until 700 PM CDT

* At 611 PM CDT, a severe thunderstorm was located over Tutwiler, or
  7 miles north of Parchman, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Batesville, John W Kyle State Park, Tutwiler, Marks, Sardis,
  Lambert, Como, Crowder, Webb, Sledge, Sumner, Belen, Dublin, Vance,
  Darling, Pleasant Grove, Curtis Station, Falcon, Mattson and Mims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3398 9045 3399 9058 3402 9060 3455 9014
      3455 8972 3443 8972 3386 9045
TIME...MOT...LOC 2311Z 220DEG 47KT 3402 9047 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
133 
WWUS54 KMEG 282323
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
623 PM CDT WED MAR 28 2018

MSC027-282331-
/O.CAN.KMEG.SV.W.0040.000000T0000Z-180329T0000Z/
Coahoma MS-
623 PM CDT WED MAR 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COAHOMA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3398 9045 3416 9045 3455 9014 3455 8972
      3443 8972 3397 9031
TIME...MOT...LOC 2321Z 222DEG 41KT 3427 9010 

$$

MSC107-119-135-290000-
/O.CON.KMEG.SV.W.0040.000000T0000Z-180329T0000Z/
Tallahatchie MS-Quitman MS-Panola MS-
623 PM CDT WED MAR 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN TALLAHATCHIE...QUITMAN AND PANOLA COUNTIES...

At 621 PM CDT, a severe thunderstorm was located near Curtis 
Station, or 9 miles west of Batesville, moving northeast at 45 mph. 
A second severe thunderstorm is near Sumner and will move towards 
Lambert. This storm is also moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Batesville, John W Kyle State Park, Tutwiler, Marks, Sardis, Lambert,
Como, Crowder, Sledge, Sumner, Belen, Vance, Darling, Pleasant Grove,
Curtis Station, Falcon, Mims, Barksdale, Denton and Asa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3398 9045 3416 9045 3455 9014 3455 8972
      3443 8972 3397 9031
TIME...MOT...LOC 2321Z 222DEG 41KT 3427 9010 

HAIL...1.00IN
WIND...60MPH
 
$$
826 
WWUS54 KMEG 282332
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
632 PM CDT WED MAR 28 2018

MSC119-135-282341-
/O.CAN.KMEG.SV.W.0040.000000T0000Z-180329T0000Z/
Tallahatchie MS-Quitman MS-
632 PM CDT WED MAR 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TALLAHATCHIE AND
QUITMAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3433 9018 3455 9006 3455 8972 3443 8972
      3419 9002
TIME...MOT...LOC 2331Z 220DEG 47KT 3438 8999 

$$

MSC107-290000-
/O.CON.KMEG.SV.W.0040.000000T0000Z-180329T0000Z/
Panola MS-
632 PM CDT WED MAR 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL PANOLA COUNTY...

At 631 PM CDT, a severe thunderstorm was located near Batesville,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Batesville, John W Kyle State Park, Sardis, Como, Curtis Station,
Pleasant Grove, Courtland, McGhee, Asa, Ballentine, Glenville, Hayes
Crossing, Horatio and Chapeltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3433 9018 3455 9006 3455 8972 3443 8972
      3419 9002
TIME...MOT...LOC 2331Z 220DEG 47KT 3438 8999 

HAIL...1.00IN
WIND...60MPH
 
$$
787 
WWUS54 KMEG 290000
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
700 PM CDT WED MAR 28 2018

MSC107-290010-
/O.EXP.KMEG.SV.W.0040.000000T0000Z-180329T0000Z/
Panola MS-
700 PM CDT WED MAR 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PANOLA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3433 9018 3455 9006 3455 8972 3443 8972
      3419 9002
TIME...MOT...LOC 0000Z 220DEG 47KT 3466 8970 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:55 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 28, 3:55 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
355 PM CDT Wed Mar 28 2018

.DISCUSSION...

A deep positively tilted upper level trough over the western
Southern Plains will continue to advance east tonight. This upper
level feature will aid in surface cyclogenesis across northern
Louisiana which will lift northeast along an old convective
outflow boundary stretched from northern Louisiana into portions
of northeast Mississippi. The airmass south of this surface
boundary has becoming increasingly unstable with temperatures
nearing 80 degrees and dewpoints in the lower to middle 60s.
SBCAPES in this area are ranging from 500-1000 j/kg. The approach
of the upper trough and surface wave may result in the low level
boundary shifting back slowly to the north. In addition, as the
surface wave surges northeast, anticipate overall low and deep
layer shear to increase in response to a low level jet streak on
the order of 60 kts overspreading the near surface warm sector. Surface
winds may also back across northeast Mississippi in response to
the approaching surface wave. This should increase low level
helicity, with models suggesting 300-400 m2/s2 of 0-1km SRH
developing along the boundary. A few severe thunderstorms are
expected over portions of northeast Mississippi this evening with
the potential for damaging winds and isolated tornadoes. The
severe weather threat should diminish later this evening as
instability decreases.

Heavy rainfall will also become an increasing threat with this
approaching wave with an additional 2-3 inches, with locally
higher amounts anticipated. This may result in some localized
flooding with the greatest potential across northeast Mississippi
into southern west Tennessee. The Flood Watch across these
locations will remain in place into Thursday morning. Further
northwest, the flooding rain threat has diminished and the Flood
Watch has been cancelled early.

The convection should weaken and move east later tonight as the
surface wave lifts northeast into middle Tennessee. Lingering
stratiform rainfall will continue behind the stronger convection.
The upper trough to the west will push through the region on
Thursday bringing additional chances for showers and a few
thunderstorms. Temperatures should remain seasonably mild into
tomorrow ahead of the primary surface cold front. This front
should move across the area by later Thursday night, bringing an
end to the rainfall and also spreading in below normal
temperatures for Friday. Temperatures should quickly rebound back
to near or slightly above average by Saturday as low level flow
turns back from the south.

For the extended forecast, a series of disturbances will move
across the region bringing bouts of showers and storms along with
near seasonal temperatures.

JLH

&&

.AVIATION...

18Z TAF Set

Patchy light showers continue across portions of the Mid-South.
VFR conditions are occurring at KMEM and KMKL while KJBR and KTUP
remain IFR/MVFR. Another round of convection is expected to push
up into NW MS after 20-21Z and will deteriorate conditions at
KMEM, KMKL, and KTUP. Although, KTUP will be the only site to see
chances for thunder. Conditions will likely stay IFR during the
overnight hours even after the precipitation pushes east. Another
round of convection is expected to develop along the front after
13Z near KJBR. This round will impact KMEM during the early
afternoon hours. Winds will generally be light and variable
through the period. Although at times speeds could gust up to
around 15 KTS.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Crittenden-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Flood Watch through Thursday morning for Coahoma-DeSoto-Marshall-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

     Flood Watch through Thursday afternoon for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Flood Watch through Thursday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

     Flood Watch through Thursday afternoon for Hardin-McNairy.

&&
Hazardous weather outlook, Mar 28, 3:32 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
332 PM CDT Wed Mar 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-292245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
332 PM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Marginal Risk for Severe Thunderstorms across portions
of north Mississippi into west Tennessee. There will be a threat
for damaging winds and isolated tornadoes. The severe weather
threat should extend from this afternoon through late evening.

A Flood Watch remains in effect tonight for a large portion of the
Mid South. Please refer to the Flood Watch product for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch remains in effect through early Thursday afternoon
for southeast portions of the Mid South. Please refer to the
Flood Watch product for details.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency management officials should report any
severe weather occurrence or flooding to NWS Memphis.

JLH

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.